Florida, 2009Rip Current in Florida, October 31, 2009
October 31, 2009 · NWS MLB · 1 event in 1 county or zone
Onshore winds and a small, persistent swell combined to produce numerous strong rip currents along portions of the Florida east coast. Many beach-goers entered the surf due to warm summer-like temperatures.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Onshore winds and a small, persistent swell combined to produce numerous strong rip currents along portions of the Florida east coast. Many beach-goers entered the surf due to warm summer-like temperatures. Volusia County Beach Patrol rescued several swimmers from rip currents, however one man drowned.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Oct 31, 1:55 PM EST, 5 minutes earlier.
Area forecast discussion, Oct 31, 1:55 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
255 PM EDT SAT OCT 31 2009
.DISCUSSION...
...WEAK FRONTAL PASSAGE ACROSS THE NORTH ON TAP FOR EARLY SUNDAY...
COLD FRONT WITH WELL-DEFINED ROPE CLOUD ON LEADING EDGE IS CURRENTLY
PUSHING EWD THROUGH THE ERN GOMEX/FL PNHNDL AT A FAIRLT STEADY CLIP.
AHEAD OF THE FRONT...LIGHT SE FLOW IS IN PLACE ACROSS ECFL AND THE
ADCJT ATLC. DIURNAL CU FIELD IN PLACE NOW...AFTER GETTING A BIT OF A
LATE START IN FORMING.
OVERNIGHT/SUN...EXPECT SKIES TO CLEAR QUICKLY MOST AREAS POST-SUNSET
...HOWEVER THERE IS A CHANCE THAT A POST-SUNSET SEA BREEZE COLLISION
COULD ENHANCE CLOUDS ACROSS THE WRN/NWRN INTR. IN FACT...LCLLY RUN
MESO MODEL AS WELL AS THE NAM AND GFS ARE ALL TRYING TO PAINT SOME
QPF OVER THIS AREA 00Z-06Z. WILL IGNORE THIS FOR THE TIME BEING AND
KEEP A SILENT <15% POP THERE. PATCHY/SHALLOW FOG WILL BE POSSIBLE
IN LGT TO CALM WINDS AHEAD OF THE FRONT...WHICH WILL SLOW ITS SEWD
PROGRESS SIGNIFICANTLY ON SUNDAY AS IT SAGS INTO THE NRN/CTRL COS.
SHALLOW MOISTURE COUPLED WITH VERY WEAK FRONTAL CONVG WILL SPELL
ONLY A SMALL CHC FOR PRECIP...AS SEEN ON CURRENT RADAR...WHICH SHOWS
A PAUCITY OF SHRA ALONG/INVOF ROPE CLOUD BAND. EXPECT RATHER DREARY
SKY COVER WHERE FROPA OCCURS AS LOW POST-FRONTAL CLOUDS OVERSPREAD
NRN COS...WITH MORE BREAKS FARTHER SOUTH/EAST. TEMPS SHOULD STILL
WARM TO ABOVE CLIMO NORMALS MOST AREAS BEFORE FALLING BACK SOME
POST-FROPA ACROSS THE NORTH.
SUN NIGHT-TUES NIGHT...VERY SLOW MOVING FRONTAL BAND WILL REACH INTO
THE NORTHERN PORTIONS OF CENTRAL FL BY LATE SUNDAY. LITTLE IN THE
WAY OF DYNAMICS WILL EXIST THROUGH EARLY NEXT WEEK TO HASTEN ITS
TRIP THROUGH THE PENINSULA...AND THE FRONT AND ITS ANEMIC MOISTURE
BAND ARE FORECASTED TO GRADUALLY SINK SOUTH THROUGH TUESDAY NIGHT.
GIVEN THE MODEL PERFORMANCE WITH THE PAST FEW FRONTAL PASSAGES AND
THE OVERALL LACK OF STRUCTURE WITH THIS FEATURE...WILL LIMIT POPS TO
20% PERCENT THROUGH THE PERIOD WITH THE BEST PROBABILITY FOR RAIN
RANGING FROM THE NORTHERN SECTIONS SUN NIGHT TO THE TREASURE COAST
BY TUES NIGHT. MODELS ARE INDICATING A 50-60KT JET OVER THE REGION
MON-TUES WITH WEAK JET LEVEL DIVERGENCE OVER THE CENTRAL PENINSULA.
THOUGH OVERALL LAPSE RATES WILL BE MARGINAL...TEMPS ALOFT MAY BE
COOL ENOUGH THAT A FEW THUNDERSTORMS WILL BE ABLE TO FORM MON AND
TUES AFTERNOON.
CLOUDS AND NORTHERLY WINDS WILL BRING NEAR CLIMO TEMPS ALONG THE
VOLUSIA COAST ON MONDAY...WITH ABOVE NORMAL HIGHS CONTINUING FOR
POINTS FURTHER SOUTH. WITH THE FRONT OVER THE TREASURE COAST BY
TUESDAY...ALL BUT THE SOUTHERNMOST SECTIONS WILL SEE TEMPS NEAR
NORMAL IN THE UPPER 70S/LOW 80S. OVERNIGHT MINS MON AND TUES MORNING
RANGING FROM LOW/MID 60S NORTHERN INTERIOR TO NEAR 70 SE COAST.
WED-FRI...FROM PREVIOUS DISCUSSION...SLIGHTLY COOLER AND LESS HUMID
AIR OVER THE REGION DURING THE MID WEEK BEHIND THE FRONT WITH
LIMITED POPS TO SOUTHERN SECTIONS. BY THURS AND FRI...SURFACE HIGH
CENTER TO THE NORTH WILL MOVE OFF THE MID ATLANTIC COAST AND DRIFT
EAST OVER THE ATLANTIC WHICH WILL ALLOW WINDS TO VEER TO VEER E-SE.
AS THIS OCCURS MOISTURE AND TEMPS WILL CREEP BACK UP SLIGHTLY. MAXES
ON TUE AND WED IN THE UPPER 70S NORTH TO LOW/MID 80S SOUTH.
OVERNIGHT MINS TUE-WED MORNS IN THE UPPER 50S/LOWER 60S NORTH AND
MID/UPPER 60S SOUTH. TEMPS WARMING A COUPLE OF DEGREES FOR
HIGHS/LOWS BY THU/FRI.
&&
.AVIATION...HAVE INTRODUCED BKN CIGS FL020-025 REACHING LEE BEFORE
12Z AND 11Z-12Z (OR THEREABOUTS) SEWD THRU DAB-SFB-MCO. COULD SEE
SOME LWR CIGS REACH MLB VCNTY TWD 18Z. WINDS SHOULD REMAIN LIGHT
(AOB 10KT) EVEN WITH THE POST-FRONTAL WIND SHIFT.
&&
.MARINE...BYOUS INDICATE STILL SOME 6FT COMBINED SEAS OUT TWD 60NM
SO WILL KEEP SCEC FOR SEAS IN PLACE FOR THIS EVENING...BUT SUSPECT
WELL PROBABLY BE ABLE TO DROP IT WITH THE LATE EVENING ISSUANCE.
OTRW...FRONT AND ASCD WIND SHIFT WILL SAG THRU THE NRN ZONES...
REACHING AROUND THE CAPE TWD MIDDAY...AND THEN SLOWING DOWN DURG THE
AFTN. POST-FRONTAL WINDS NOT REALLY THAT STRONG...SO NOT EXPECTING
ANY KIND OF SURGE IN WINDS OR WIND CHOP.
MON-THURS...WEAK FRONTAL BOUNDARY WILL SLOWLY SAG THROUGH THE WATERS
THROUGH MID WEEK..RESULTING IN A WIND SHIFT FROM E-SE ON MON TO N-NE
BY MON NIGHT. SFC RIDGE PUSHING OFF THE EASTERN SEABOARD WILL
TIGHTEN THE GRADIENT AND VEER WINDS MORE TO THE EAST BY MID WEEK.
15-20KT WINDS MAY BE POSSIBLE BY TUES NIGHT..ESPECIALLY OVER THE
OFFSHORE LEGS. SEAS WILL REMAIN ELEVATED WITH A LONGER PERIOD E-NE
SWELL. 2-4 FT NEARSHORE AND 3 TO 5 FT OFFSHORE...INCREASING TO 5 TO
7 FT ON TUE/THUR AS ANOTHER SWELL TRAIN ARRIVES AND WINDS INCREASE
OVER THE WATERS.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 68 82 65 79 / 10 20 20 20
MCO 68 86 68 84 / 10 20 20 20
MLB 69 86 68 84 / 10 20 10 20
VRB 69 86 69 85 / 10 10 10 20
LEE 68 83 65 82 / 10 20 20 20
SFB 68 86 66 83 / 10 20 20 20
ORL 70 86 67 83 / 10 20 20 20
FPR 67 86 67 85 / 10 10 10 20
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
SHORT TERM...CRISTALDI
LONG TERM....MOSES
AVIATION...CRISTALDI
Hazardous weather outlook, Oct 31, 3:08 AM EST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
408 AM EDT SAT OCT 31 2009
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-312015-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
408 AM EDT SAT OCT 31 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...RIP CURRENT IMPACT...
ELEVATED LONG PERIOD NORTHEASTERLY SWELLS WILL GENERATE A HIGH
RISK FOR RIP CURRENTS ALONG AREA BEACHES TODAY. ALWAYS SWIM NEAR
A LIFEGUARD AND NEVER SWIM ALONE. IF CAUGHT IN A RIP...SWIM
PARALLEL TO THE BEACH UNTIL THE CURRENT WEAKENS AND THEN SWIM BACK
TOWARD THE SHORE.
...WIND AND SEA IMPACT...
NORTHEAST SWELLS WILL KEEP SEAS UP TO 6 FT OVER THE OFFSHORE
COASTAL WATERS TODAY INTO TONIGHT. SMALL CRAFT SHOULD EXERCISE
CAUTION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
ELEVATED SWELLS WILL KEEP AN INCREASED THREAT FOR RIP CURRENTS
OVER THE NEXT SEVERAL DAYS. A WEAK COLD FRONT WILL APPROACH THE
AREA SUNDAY AND STALL OUT OVER THE AREA INTO EARLY NEXT WEEK
BRINGING A SLIGHT CHANCE FOR SHOWERS AND AFTERNOON THUNDERSTORMS
EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
WEITLICH
Rip Current, Volusia
- When
- October 31, 2:00 PM EST
- Where
- Volusia forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 29.063, -81.149 (the zone’s center; the record gives no point)
A 55 year old man from Indiana and his brother waded into waist deep water on Ormond Beach at the Granada Boulevard Approach. Both men were overcome by a rip current. The man was rescued by a life guard and left in the care of bystanders while the life guard re-entered the surf and saved the man's brother. In the meantime, the first victim stopped breathing and was transported to the hospital where he was pronounced dead. Several others were also rescued from rip currents across the county this day.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in New Hampshire, October 31, 20091 death · 1 event
- Flood in Louisiana, October 31, 2009$3.0 million · 1 event
- High Wind in Montana, October 31, 200988 kt wind · 3 events
- Flooding in Illinois, October 31, 20092 events
- Strong Wind in Massachusetts, October 31, 2009$3,000 · 1 event
- Waterspout in Gulf of Mexico, October 31, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195908.